Alert archive / Pennsylvania / Flash Flood Warnings in 2019
Flash Flood Warning 2, NWS State College, PA
NWS State College, PA issued this flash flood warning at May 19, 2019, 6:21 PM EDT for Franklin County, Pennsylvania. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2019, 6:21 PM EDT (22:21 UTC)
- Expired
- May 19, 2019, 10:15 PM EDT
- In force
- 4 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Franklin County, PA
The radar
The Sterling radar (KLWX), 96 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 7:00 PM EDT | FLASH FLOOD | 2 Se Mercersburg, PA | ROAD CLOSED |
| May 19, 7:00 PM EDT | FLASH FLOOD | Greencastle, PA | WATER RESCUE ON S ANTRIM WAY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
019
WGUS51 KCTP 192221
FFWCTP
PAC055-200215-
/O.NEW.KCTP.FF.W.0002.190519T2221Z-190520T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
621 PM EDT Sun May 19 2019
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Southern Franklin County in south central Pennsylvania...
* Until 1015 PM EDT.
* At 618 PM EDT, Doppler radar and automated rain gauges indicated
repeated thunderstorms producing heavy rain across the warned
area. Up to two inches of rain have already fallen. Flash flooding
is expected to begin shortly.
* Some locations that will experience flooding include...
Waynesboro, Greencastle, Guilford, Fayetteville, Wayne Heights,
Mont Alto, Mercersburg, Rouzerville, Marion, Claylick, State Line,
Quincy, Williamson, Upton, Whitetail Ski Area and Penn State Mont
Alto.
Additional thunderstorms are expected this evening, and the
additional water will only make flooding worse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3973 7802 3982 7791 3997 7746 3995 7747
3972 7746
$$
Dangelo1 follow-up statement
397
WGUS71 KCTP 200044
FFSCTP
Flash Flood Statement
National Weather Service State College PA
844 PM EDT Sun May 19 2019
PAC055-200215-
/O.CON.KCTP.FF.W.0002.000000T0000Z-190520T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin PA-
844 PM EDT Sun May 19 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
SOUTHEASTERN FRANKLIN COUNTY...
At 840 PM EDT, local law enforcement reported flash flooding in
multiple locations across southern Franklin County.
Rainfall has tapered off as most of the storms are off to the east
of the area as of 830 PM EDT. However, additional showers and even
another thunderstorm or two are possible through tonight. Up to two
inches of rain have already fallen. Flash flooding is already
occurring.
The water will have an hour or two to recede before more rain moves
in, so the flooding may abate soon. However, the threat for flooding
continues.
Some locations that will experience flooding include...
Waynesboro, Greencastle, Guilford, Fayetteville, Wayne Heights, Mont
Alto, Mercersburg, Rouzerville, Marion, Claylick, State Line, Quincy,
Williamson, Upton, Whitetail Ski Area and Penn State Mont Alto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3973 7802 3982 7791 3997 7746 3995 7747
3972 7746
$$
DangeloWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at May 19, 1:46 PM EDT, 4 hours 35 minutes earlier.
Area forecast discussion, May 19, 1:46 PM EDT, 4 hours 35 minutes before
Area Forecast Discussion National Weather Service State College PA 146 PM EDT Sun May 19 2019 .SYNOPSIS... An upper level disturbance, will bring showers and thunderstorms, through this evening. A passing cold front, could bring scattered showers on Monday. Behind this system, the mid week period looks dry, and a bit cooler. && .NEAR TERM /THROUGH TONIGHT/... 1245 pm update... As expected, convection is beginning to fire over the ridges early this afternoon. Storms should intensify/grow upscale as they develop eastward through late in the day/early evening. Isolated occurrences of strong winds and hail are still anticipated, as the air mass rapidly destabilizes, and marginally favorable low to mid-level shear is in place. We'll continue to monitor closely for the rest of the day for potential severe storms. Tonight, scattered showers and isolated storms may well continue, as the main cold front slowly approaches from the west. It will stay warm and muggy overnight, with lows only in the 60s. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... 1250 pm update... Near-term guidance remains in good agreement that the surface cold front will slice through the Commonwealth from W-E on Monday. Although hit and miss showers/isolated storms are expected just about anytime along and ahead of the front, any more robust thunderstorms should from primarily over the eastern third of PA. Highs will still reach the lower 70s- lower 80s on Monday, as cooler air lags a bit behind the boundary. Monday night, outside of some potential post-frontal stratocumulus clouds across northwestern PA for a time, skies should generally clear out, as a cooler and drier air mass comes in. Lows by daybreak should cool into the 40s and 50s. && .LONG TERM /TUESDAY THROUGH SATURDAY/... A strong cold front will move across the region Monday and much cooler and drier air will move into the area for Tuesday. Gusty winds will be the issue later Monday into perhaps the first part of Tuesday, but overall Tuesday will be a decent late May day. Will have dry weather on Tuesday and most if not of all of Wednesday, but will have to watch low temperatures and the start of the growing season. Some showers and maybe a few storms late in the week, as the warm and more humid air returns to central PA. Temperatures by late in the week will be well above normal again. The next cold front moves southeast into the area this weekend. Still a lot of spread in the details, as models having problems with the very active weather pattern and the abnormally strong systems moving northeast. Overall some minor adjustments made to the forecast package. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... 18z update... Outside of thunderstorms this afternoon/early evening (which would lower conditions to fuel alternate or worse for a brief time), most terminal sites should stay in the VFR range through the valid TAF period. The exceptions to the above are KBFD and KJST, where some lower clouds (MVFR-fuel alternate) are anticipated later tonight into early Monday, near the incoming cold frontal boundary. S-SW surface winds of 5-15 kt (occasionally gusty) through most of tonight, will veer more westerly on Monday. .Outlook... Mon...Restrictions possible from early morning lower ceilings and midday-afternoon showers and thunderstorms. Tue-Wed...Mainly VFR. Thu into Fri...Isolated to scattered restrictions possible from potential showers and thunderstorms. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Jurewicz NEAR TERM...Jurewicz SHORT TERM...Jurewicz LONG TERM...Martin AVIATION...Jurewicz/RXR
Hazardous weather outlook, May 19, 5:18 PM EDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service State College PA 518 PM EDT Sun May 19 2019 PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059- 063>066-202130- Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon- Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 518 PM EDT Sun May 19 2019 ...SEVERE THUNDERSTORM WATCH 193 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010-011-017-024-033-202130- Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset- 518 PM EDT Sun May 19 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 19, 4:42 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
442 PM EDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL GREENCASTLE 39.79N 77.73W
05/19/2019 M0.88 INCH FRANKLIN PA TRAINED SPOTTER
&&
EVENT NUMBER CTP1901254
DANGELOLocal storm report, May 19, 5:28 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
528 PM EDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND DMG 5 ENE CARLISLE 40.23N 77.12W
05/19/2019 CUMBERLAND PA SOCIAL MEDIA
NUMEROUS LIMBS DOWN. BOUNCE HOUSE BLEW AWAY.
&&
EVENT NUMBER CTP1901255
DANGELOSpecial weather statement, May 19, 5:30 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service State College PA
530 PM EDT Sun May 19 2019
PAZ058-192215-
Schuylkill PA-
530 PM EDT Sun May 19 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
615 PM EDT...
At 530 PM EDT, Doppler radar indicated a strong thunderstorm over
Donaldson, moving northeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph are possible.
Locations impacted include...
Pottsville, Schuylkill Haven, Minersville, Frackville, St. Clair,
Ashland, Orwigsburg, Pine Grove, Port Carbon, Tremont, Girardville,
Tower City, Friedensburg, Lavelle, Marlin, Altamont, Renningers,
Englewood, Forrestville and Branchdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4049 7643 4050 7645 4062 7664 4075 7645
4080 7631 4086 7629 4062 7607
TIME...MOT...LOC 2130Z 212DEG 24KT 4063 7641
ColbertLocal storm report, May 19, 5:46 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
546 PM EDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL STATE LINE 39.72N 77.72W
05/19/2019 M1.00 INCH FRANKLIN PA TRAINED SPOTTER
0425 PM TSTM WND GST CARLISLE 40.20N 77.20W
05/19/2019 E60 MPH CUMBERLAND PA TRAINED SPOTTER
0428 PM HAIL GREENCASTLE 39.79N 77.73W
05/19/2019 M0.88 INCH FRANKLIN PA TRAINED SPOTTER
0438 PM TSTM WND DMG 5 ENE CARLISLE 40.23N 77.12W
05/19/2019 CUMBERLAND PA SOCIAL MEDIA
NUMEROUS LIMBS DOWN. BOUNCE HOUSE BLEW AWAY.
0540 PM FUNNEL CLOUD 1 W DUSHORE 41.53N 76.42W
05/19/2019 SULLIVAN PA TRAINED SPOTTER
&&
EVENT NUMBER CTP1901252 CTP1901253 CTP1901254 CTP1901255 CTP1901256
DANGELOSpecial weather statement, May 19, 6:09 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service State College PA
609 PM EDT Sun May 19 2019
PAZ018-019-192300-
Northern Centre PA-Southern Centre PA-
609 PM EDT Sun May 19 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CENTRE COUNTY UNTIL 700
PM EDT...
At 609 PM EDT, Doppler radar indicated a strong thunderstorm over
Port Matilda, moving northeast at 35 mph.
Penny size hail and wind gusts of 50 to 55 mph are possible.
Locations impacted include...
Stormstown, Milesburg, Port Matilda, Julian, Black Moshannon State
Park and Unionville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4098 7777 4071 7803 4078 7823 4094 7817
4095 7816 4096 7817 4095 7814 4095 7813
4094 7812 4096 7808 4099 7809 4101 7806
4103 7808 4104 7806
TIME...MOT...LOC 2209Z 219DEG 28KT 4081 7807
ColbertSpecial weather statement, May 19, 6:16 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service State College PA
616 PM EDT Sun May 19 2019
PAZ027-028-056-063-192245-
Perry PA-Cumberland PA-Juniata PA-Mifflin PA-
616 PM EDT Sun May 19 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MIFFLIN...JUNIATA...
PERRY...AND CUMBERLAND COUNTIES UNTIL 645 PM EDT...
At 615 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Walnut to Colonel Denning State Park to near
Walnut Bottom to near Shippensburg. Movement was northeast at 40 mph.
Winds in excess of 40 mph are possible.
Strong thunderstorms will be near...
Walnut, Colonel Denning State Park and Spruce Hill around 620 PM
EDT.
Loysville and Mexico around 625 PM EDT.
Plainfield, Bloserville and Ickesburg around 630 PM EDT.
New Bloomfield around 635 PM EDT.
Carlisle, Mcalisterville and Schlusser around 640 PM EDT.
Carlisle Springs, Newport and Shermansdale around 645 PM EDT.
Other locations impacted by these storms include Mifflintown, Port
Royal, Millerstown, Wagner and Landisburg.
LAT...LON 3998 7746 4006 7753 4025 7748 4054 7761
4073 7736 4070 7734 4068 7716 4069 7712
4068 7704 4057 7699 4051 7698 4039 7703
4037 7702 4011 7708 4003 7721 3999 7740
3994 7747
TIME...MOT...LOC 2215Z 233DEG 34KT 4052 7751 4030 7741 4012 7746 3998
7750
JurewiczThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:24 PM EDT | Special Weather Statement | CTP | Franklin | 36 min |
| May 19, 1:33 PM EDT | Special Weather Statement | CTP | Blair | 27 min |
| May 19, 2:01 PM EDT | Special Weather Statement | CTP | Cambria | 29 min |
| May 19, 2:10 PM EDT | Special Weather Statement | CTP | Blair | 50 min |
| May 19, 2:23 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Huntingdon | 37 min |
| May 19, 2:27 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Fulton | 48 min |
| May 19, 2:42 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 48 min |
| May 19, 2:49 PM EDT | Special Weather Statement | CTP | Centre | 41 min |
| May 19, 2:53 PM EDT | Special Weather Statement | CTP | Tioga | 52 min |
| May 19, 3:07 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon, Mifflin | 38 min |
| May 19, 3:10 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 65 min |
| May 19, 3:15 PM EDT | Special Weather Statement | CTP | Perry | 45 min |
| May 19, 3:19 PM EDT | Special Weather Statement | CTP | Cambria | 41 min |
| May 19, 3:23 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 52 min |
| May 19, 3:42 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Mifflin | 48 min |
| May 19, 3:44 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Juniata, Perry | 46 min |
| May 19, 4:00 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 45 min |
| May 19, 4:07 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 23 min |
| May 19, 4:13 PM EDT | Severe Thunderstorm Warning | CTP | Mifflin, Snyder, Union | 47 min |
| May 19, 4:23 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Perry | 52 min |
| May 19, 4:34 PM EDT | Tornado Warning | CTP | Lycoming, Sullivan | 26 min |
| May 19, 4:35 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 40 min |
| May 19, 4:55 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Sullivan | 35 min |
| May 19, 4:56 PM EDT | Severe Thunderstorm Warning | CTP | Northumberland, Snyder, Union | 49 min |
| May 19, 5:05 PM EDT | Areal Flood Advisory | CTP | Franklin | 3 hr |
| May 19, 5:07 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin | 53 min |
| May 19, 5:16 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon | 29 min |
| May 19, 5:27 PM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 33 min |
| May 19, 5:30 PM EDT | Special Weather Statement | CTP | Schuylkill | 45 min |
| May 19, 5:37 PM EDT | Tornado Warning | CTP | Lebanon, Schuylkill | 23 min |
| May 19, 5:45 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Huntingdon, Juniata, Mifflin, Perry | 30 min |
| May 19, 5:47 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon, Schuylkill | 58 min |
| May 19, 5:58 PM EDT | Areal Flood Advisory | CTP | Dauphin, Lebanon, Schuylkill | 3 hr |
| May 19, 6:09 PM EDT | Special Weather Statement | CTP | Centre | 51 min |
| May 19, 6:10 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon, York | 35 min |
| May 19, 6:16 PM EDT | Special Weather Statement | CTP | Cumberland, Juniata, Perry | 29 min |
| May 19, 6:23 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 32 min |
| May 19, 6:33 PM EDT | Areal Flood Advisory | CTP | Blair, Huntingdon | 3 hr |
| May 19, 6:34 PM EDT | Tornado Warning | CTP | York | 26 min |
| May 19, 6:44 PM EDT | Special Weather Statement | CTP | Cambria | 31 min |
| May 19, 6:56 PM EDT | Tornado Warning | CTP | Lancaster, York | 34 min |
| May 19, 6:57 PM EDT | Special Weather Statement | CTP | Adams, Cumberland | 48 min |
| May 19, 7:11 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield | 49 min |
| May 19, 7:24 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 51 min |
| May 19, 7:30 PM EDT | Special Weather Statement | CTP | Lebanon | 45 min |
| May 19, 7:32 PM EDT | Severe Thunderstorm Warning | CTP | York | 43 min |
| May 19, 7:48 PM EDT | Special Weather Statement | CTP | Sullivan | 27 min |
| May 19, 7:53 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton | 52 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.